A new study suggests that children who use Concerta, Ritalin or other ADHD medications containing methylphenidate may be more likely to experience abnormal heart rhythms. While the risk is small, the authors of the report advised doctors to take their findings into account when prescribing the medications.

According to HealthDay News, some 3.5 million children received methylphenidate or another stimulant drug to treat ADHD in 2011. Two large scale studies conducted in the U.S. had already suggested that these drugs might be associated with some degree of cardiac toxicity. Other stimulants have been shown to affect heart rate and heart rhythm.

For this study, researchers in Australia analyzed data from a South Korean database that included 114,600 children aged 17 or younger, all of whom were recently prescribed methylphenidate. Children in the group experienced 1,224 cardiac events, including heart rhythm problems, high blood pressure, heart attacks, stroke and heart failure, between 2008 and 2011.

Overall, those taking methylphenidate had a 61% increased risk of arrhythmias during the first two months of use. However, children with pre-existing heart problems had a three-fold increased risk of heart rhythm problems.

Kids were most vulnerable in the first two months of treatment. During the first three days of treatment, methylphenidate users were about twice as likely to experience a heart rhythm problem compared to kids who weren’t using the medication.

“In the average child, the risk of serious cardiovascular events is extremely small [three per 100,000 per year], and any absolute excess risk associated with methylphenidate is also likely to be small,” the lead author of the study told HealthDay News.

The research team urged doctors to monitor patient’s heart rate and blood pressure to mitigate risk, and to consider the risk/benefit balance in children with prior history of heart disease, especially when ADHD symptoms are mild.

Other Concerta Side Effects

According to RXInjuryHelp.com, the side effects associated with Concerta and Ritalin may also include suicidal thoughts and behaviors.  In 2005, the U.S. Food & Drug Administration announced that it intended to update the drugs’ labels with stronger warnings regarding the potential for suicidal ideation and other psychiatric side effects.

In 2012, a Toronto Star investigation revealed that, between 2002 and 2012, nearly 600 Canadian children had suffered serious side effects, including suicidal thoughts and behavior, while using Concerta and other ADHD drugs. Just last year, Health Canada modified the drugs’ labels to include information about their possible psychiatric risks.

Bernstein Liebhard LLP offers free legal reviews to individuals who allegedly suffered harm due to Concerta, Ritalin or other methylphenidate-containing ADHD medications. To learn more, please call 877-779-1414.

Published August 29, 2016 by